Significant association between the use of different proton pump inhibitors and microscopic colitis: a nationwide Danish case-control study.
Aliment Pharmacol Ther. 2018 Jul 23;:
Authors: Bonderup OK, Nielsen GL, Dall M, Pottegård A, Hallas J
BACKGROUND: Microscopic colitis causes chronic watery diarrhoea and has previously been associated with the use of proton pump inhibitors.
AIM: To explore the association between proton pump inhibitor use and microscopic colitis, including its dependency on timing, dose and choice of proton pump inhibitor.
METHODS: Within a 10-year period, we identified 10 652 patients with a first-time diagnosis of microscopic colitis, including 6254 (59%) with collagenous colitis and 4398 (41%) with lymphocytic colitis. All microscopic colitis cases were histologically confirmed in the Danish Pathology Register. Information on proton pump inhibitor use was obtained from the Danish Prescription Register. In this case-control study, we estimated the adjusted odds ratios (aOR) for the association between proton pump inhibitor use and risk of microscopic colitis using conditional logistic regression while adjusting for potential confounders.
RESULTS: We found strong associations between current proton pump inhibitor use and both collagenous colitis (aOR 6.98; 95% CI: 6.45-7.55) and lymphocytic colitis (aOR 3.95; 95% CI: 3.60-4.33). This association was observed with all PPIs. The strongest association was with the current use of lansoprazole for both collagenous colitis (aOR 15.74; 95% CI: 14.12-17.55) and lymphocytic colitis (aOR 6.87; 95% CI: 6.00-7.86). When considering timing, ORs were highest for current use of proton pump inhibitor and lower for recent or past exposure. No clear dose-response pattern was observed.
CONCLUSIONS: We found a strong association between microscopic colitis and ongoing use of proton pump inhibitors, especially lansoprazole.
PMID: 30039564 [PubMed - as supplied by publisher]